Alert archive / New Mexico / High Wind Warnings in 2022

High Wind Warning 3, NWS Midland/Odessa, TX

January 17, 2022Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Jan 17, 2022, 12:39 PM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Jan 18, 2022, 6:00 AM MST. It was in force for 14 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 17, 2022, 12:39 PM MST (19:39 UTC)
In effect from
Jan 18, 2022, 6:00 AM MST
Expired
Jan 18, 2022, 8:00 PM MST
In force
14 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 18, 11:17 AM MSTNON-TSTM WND GST 692 S Pine Springs, TX
Jan 18, 11:36 AM MSTNON-TSTM WND GST 66Pine Springs, TX
Jan 18, 11:38 AM MSTNON-TSTM WND GST 692 Nw Pine Springs, TXTHE BOWL RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3643 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WWUS74 KMAF 171939
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
139 PM CST Mon Jan 17 2022

NMZ027-TXZ270-271-181045-
/O.UPG.KMAF.HW.A.0004.220118T1800Z-220119T0200Z/
/O.NEW.KMAF.HW.W.0003.220118T1800Z-220119T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
139 PM CST Mon Jan 17 2022 /1239 PM MST Mon Jan 17 2022/

...HIGH WIND WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 8 PM
CST /7 PM MST/ TUESDAY...

* WHAT...West winds 35 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From noon CST /11 AM MST/ to 8 PM CST /7 PM MST/ 
  Tuesday.

* IMPACTS... Travel will be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
4 follow-up statements
759 
WWUS74 KMAF 180113
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
713 PM CST Mon Jan 17 2022

NMZ027-TXZ270-271-181200-
/O.CON.KMAF.HW.W.0003.220118T1800Z-220119T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
713 PM CST Mon Jan 17 2022 /613 PM MST Mon Jan 17 2022/

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TO 8 PM CST /7 PM MST/ TUESDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 75 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From noon CST /11 AM MST/ to 8 PM CST /7 PM MST/ 
  Tuesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ059-272>274-277-278-181200-
/O.NEW.KMAF.WI.Y.0003.220118T1800Z-220119T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Loving-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Mentone, Van Horn, Pecos, 
Fort Davis, and Alpine
713 PM CST Mon Jan 17 2022 /613 PM MST Mon Jan 17 2022/

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TO 6 PM CST
/5 PM MST/ TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From noon CST /11 AM MST/ to 6 PM CST /5 PM MST/ 
  Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
001 
WWUS74 KMAF 180931
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
331 AM CST Tue Jan 18 2022

NMZ027-TXZ270-271-190215-
/O.EXT.KMAF.HW.W.0003.220118T1300Z-220119T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
331 AM CST Tue Jan 18 2022 /231 AM MST Tue Jan 18 2022/

...HIGH WIND WARNING NOW IN EFFECT FROM 7 AM CST /6 AM MST/ THIS
MORNING TO 9 PM CST /8 PM MST/ THIS EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 7 AM CST /6 AM MST/ this morning to 9 PM CST /8 PM 
  MST/ this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ059-272>274-277-278-190000-
/O.CON.KMAF.WI.Y.0003.220118T1800Z-220119T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Loving-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Mentone, Van Horn, Pecos, 
Fort Davis, and Alpine
331 AM CST Tue Jan 18 2022 /231 AM MST Tue Jan 18 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TODAY TO 6 PM CST /5 PM MST/ THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From noon CST /11 AM MST/ to 6 PM CST /5 PM MST/ 
  Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
134 
WWUS74 KMAF 181901
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
101 PM CST Tue Jan 18 2022

NMZ027-TXZ270-271-190300-
/O.CON.KMAF.HW.W.0003.000000T0000Z-220119T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
101 PM CST Tue Jan 18 2022 /1201 PM MST Tue Jan 18 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/
THIS EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 65 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 9 PM CST /8 PM MST/ this evening.

* IMPACTS... Travel will be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ059-272>274-277-278-190000-
/O.CON.KMAF.WI.Y.0003.000000T0000Z-220119T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Loving-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Mentone, Van Horn, Pecos, 
Fort Davis, and Alpine
101 PM CST Tue Jan 18 2022 /1201 PM MST Tue Jan 18 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...Until 6 PM CST /5 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
242 
WWUS74 KMAF 190038 AAA
NPWMAF

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Midland/Odessa TX
638 PM CST Tue Jan 18 2022

NMZ027-TXZ270-271-190300-
/O.CON.KMAF.HW.W.0003.000000T0000Z-220119T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
638 PM CST Tue Jan 18 2022 /538 PM MST Tue Jan 18 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/
THIS EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 65 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 9 PM CST /8 PM MST/ this evening.

* IMPACTS... Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 17, 10:07 AM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Jan 17, 10:07 AM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1107 AM CST Mon Jan 17 2022

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1106 AM CST Mon Jan 17 2022

Prevailing VFR next 24 hrs. Winds shifting SW this afternoon but
generally <12kts. Winds increase out of W/SW significantly at the
end of the TAF cycle.

&&

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 215 AM CST Mon Jan 17 2022

Temperatures this morning are expected to be much more seasonal with
upper 20s and low 30s for most. A weak cold front will sneak into
the northern half of the area this morning briefly changing the wind
direction around to northerly. Wind direction quickly reverses in
the early afternoon with southerly to southwesterly winds. These
winds and continued ridging should help to warm temperatures into
the mid 60s and low 70s, some 10 to 15 degrees above normal.
Temperatures tonight are expected to remain mild for this time of
year with uppers 30s and low 40s across the area.

Tuesday is expected to usher in the start of a bit more active
weather. An upper-level shortwave trough will pass just to the north
of the region. A strong low-level jet is forecast to be in place on
the southern periphery of this wave. Westerly high winds are
expected in the Guadalupe and Delaware Mountains, where a High Wind
Watch is in effect, as a result. Additionally, wind advisories may
be required for strong westerly winds across the adjacent plains and
perhaps the western Permian Basin in later forecasts. Otherwise,
gusty west winds are expected across almost the entire region. These
west winds should also provide additional downslope warming that is
expected to push high temperatures up to 15 to 20 degrees above
normal. Low to mid 70s can be expected for high temperatures across
the area. A punch of higher mid-level moisture will likely help to
increase dewpoints throughout the day Tuesday, but the strong west
winds and  very dry fuels should remain supportive of elevated to
near critical fire weather conditions across our northern Basin
where a Fire Weather Watch is in effect. See the Fire Weather
Discussion for more details.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 215 AM CST Mon Jan 17 2022

By 18Z Wed the leading edge of a cold front, that will eventually
turn the wx much colder, will be nearing the I-10 corridor. Post-
frontal winds Wed will be brisk at 15-20 mph and there may be some
brief post-frontal low clouds, mainly across the ne CWFA. Generally
it looks like temps will hold in the 45-55 range from n-s,
respectively, except 60s-70s most of the Trans Pecos. The airmass
will turn much colder as Arctic air takes a bite and deepens. It
will be cold at the school bus stop Thu AM with wind chills easily
in the teens with some single digits, so bundle up going to
school and work. The NBM continues to show cold highs on Thu,
35-40 PB/SE NM and 40s lower elevations of the Trans Pecos. WRT
precip, areas along and s of I-10 are initially favored after 06Z
Thu. Precip type using 7h temps and 85h-5h thickness indicate a
rain/snow mix 4500-6500 ft and snow above 6500 ft thru 18Z Thu.
Farther n across PB, possibly SE NM, there looks to be potential
for some brief wrap around precip/snow around 15Z-21Z Thu.
Probabilistic data is no more than 10% probs for less than 1".
Based on GFSBUFR sounding and probabilistic data we have reason to
think that snow will be observed in the W TX skies Thu, it just
won't amount to very much. Cold Fri AM and high temps will slowly
moderate thru weekend before the next upper low moves near the
area with a better chance of precip?

&&

.FIRE WEATHER...
Issued at 215 AM CST Mon Jan 17 2022

An axis strong mixed layer winds will be located over SE NM/PB
Tue with high temps some 15-20 degrees above normal. We expect
this to translate into sustained surface winds of 15-30 mph, with
the strongest of those favored from the wrn PB-along/near the
I-20 corridor. Fuels are dry to critically dry and there will
some overlap with the stronger winds. RHs still look to be
slightly high, only close to 15 pct for minimums. Still we get
solid RFTIs of 3 across SE NM/PB and with the referenced fuels a
watch is warranted. We will be watching for where the strongest
wind axis will eventually be located and if it is a little
farther s we may have to add those areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               69  40  76  41 /   0   0   0   0
Carlsbad                 66  42  72  39 /   0   0   0   0
Dryden                   72  40  79  48 /   0   0   0   0
Fort Stockton            72  46  76  47 /   0   0   0   0
Guadalupe Pass           59  43  60  40 /   0   0   0   0
Hobbs                    64  37  69  36 /   0   0   0   0
Marfa                    67  34  68  35 /   0   0   0   0
Midland Intl Airport     68  41  75  43 /   0   0   0   0
Odessa                   67  43  74  44 /   0   0   0   0
Wink                     67  38  75  40 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Andrews-Borden-Dawson-Ector-Gaines-Glasscock-
     Howard-Loving-Martin-Midland-Mitchell-Scurry-Ward-Winkler.

     High Wind Watch from Tuesday afternoon through Tuesday evening
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...Fire Weather Watch from Tuesday morning through Tuesday
     afternoon for Chaves Plains-Eddy Plains-Lea.

     High Wind Watch from Tuesday morning through Tuesday evening for
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...87
Hazardous weather outlook, Jan 17, 1:30 AM MST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
230 AM CST Mon Jan 17 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-180830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
230 AM CST Mon Jan 17 2022 /130 AM MST Mon Jan 17 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near critical fire weather conditions are expected for portions of
Southeast New Mexico and the Permian Basin Tuesday afternoon and a
Fire Weather Watch has been issued.

High Wind Watch for the Guadalupe and Delaware mountains Tuesday
afternoon for strong westerly winds.

Be prepared for bitter cold wind chills in the single digits and
teens Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 1:37 AM MSTFire Weather WatchMAFChaves, Eddy, Lea, Lincoln25 hr

Nearby

High Wind Warnings in New Mexico, 2022High Wind Warnings in Texas, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.